Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 1, 2020, 6:24 PM EDT for Lenawee County, Washtenaw County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2020, 6:24 PM EDT (22:24 UTC)
- Expired
- Sep 1, 2020, 6:59 PM EDT
- In force
- 35 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lenawee County, MI, Washtenaw County, MI
The radar
The Detroit radar (KDTX), 80 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:01 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 1, 4:01 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 401 PM EDT Tue Sep 1 2020 .DISCUSSION... A nearly stationary frontal boundary lingers over the lower peninsula this evening into tonight as upper troughing over the upper Midwest nudges eastward, bringing height falls across the Great Lakes. The front becomes increasingly active with convection over the next few hours into this evening with ample instability /MLCAPE on the order of 1000 J/kg/ present south of the front and a convectively-enhanced shortwave moving in from IN/IL. Effective shear values increase to around 30 to 35 kt this afternoon as the upper jet begins to sink southward. Storm organization should be limited, but isolated storms may be strong to severe with damaging wind gusts to 60 mph the main threat. The main window for scattered to numerous showers and some storms will be roughly from 23z to 06z as the wave lifts through, aided by a weakly coupled jet structure. Heavy rainfall will also be a threat in any showers/storms as precipitable water values peak around 1.75 inches this evening. Uncertainty remains regarding where the axis of heaviest amounts sets up - convective potential is highest over the southeast areas, but deformation and fgen response will be highest to the northwest. See the Hydrology section below for more details regarding the heavy rain potential. The front gets displaced to the northwest tonight, keeping increased moisture around much of SE Michigan and resulting in a grungy early September morning tomorrow. The upper trough swings through the northern Great Lakes in the morning, finally sweeping the front off to the east and ending shower chances gradually through the day. The inbound air mass is similar to today's in terms of temperature, so expecting lower 80s by the afternoon. Skies will clear in the wake of the front with dew points dropping back to a comfortable level. A wavy jet stream and broad troughing over eastern North America will keep a relatively active pattern in place over the region into the rest of the week. Winds flip to the southwest early Thursday and become breezy during the afternoon as a seasonably strong wave drops into the northwest Great Lakes. Highs will increase a couple degrees into the mid 80s as warmer air is drawn north ahead of the cold front. The front then drops through Michigan on Thursday afternoon/evening with guidance pointing at a mostly dry fropa. Much cooler air works its way in with this system and a taste of fall will be felt Thursday night as lows fall to the 50s. Highs Friday rebound to the 70s with dry weather as high pressure builds in from the central Mississippi Valley. The early holiday weekend remains dry as well before rain chances increase on Sunday evening as the next trough moves in. && .MARINE... A frontal boundary extending from Georgian Bay to southern Lake Michigan has stalled out and will remain stationary into Wednesday until a trough drops into the region forcing it to the east. A low pressure system will lift northeast along the front tonight exciting an increasing coverage of shower and thunderstorms through the early morning. The front overhead will result in relatively weak winds outside of any storm activity with northerly flow across the northern half of Lake Huron and southerly flow for locations south. Moderate southwest winds then look to follow for the mid week period, increasing on Thursday ahead of the next cold front that will occur Friday. This front will bring a wind shift to the west- northwest and a chance of some showers. The active pattern continues with a potentially stronger low passing through the region during the end of the weekend. && .HYDROLOGY... Scattered to numerous showers and storms move into SE Michigan later this afternoon and evening as a frontal boundary remains nearly stationary across the region. Localized heavy rainfall will be possible in any storms as atmospheric moisture quality increases this evening with precipitable water values reaching roughly 1.75 inches. Current thinking is that the highest rainfall totals will set up northwest of Metro Detroit, with about 0.25 to 0.75 inches falling tonight with some localized areas seeing closer to 1 inch. For Detroit, a few tenths of an inch is more likely. Flash flood guidance values are on the low side, particularly across the Detroit urban footprint, due to recent rainfall. This means that if a stronger or more prolonged area of convection does impact this area, a quick 1 to 2 inches of rain may lead to flooding concerns. Confidence remains low in this occurring. Outside of the urban corridor, FFG values are higher and flooding is less of a concern. && .PREV DISCUSSION... Issued at 1239 PM EDT Tue Sep 1 2020 AVIATION... A weak stationary front lies sw-ne through FNT and will remain that way through the afternoon. Mainly BKN-OVC deck of CU 2-3k ft will continue this afternoon between PTK and MBS. Elsewhere, scattered CU 3-5k ft will become BKN with daytime heating. Winds will be light southerly south and light northerly north of the front. Showers and thunderstorm development will increase along the front this afternoon and expand outwards with late day heating. A disturbance coming out of northern Illinois will enhance convection in the 23-03z time frame across all of the airspace. Some storms could produce heavy downpours and strong wind gusts. Tonight low level moisture increases as the front gets pushed northward. This will lead to ceilings mostly in the 2-4k ft range along with areas of light fog. Shower chances with slight chance for thunderstorms remain tonight and Wednesday morning until the front pushes to the south in the afternoon. Winds outside of any thunderstorm will remain light and southerly tonight veering westerly Wednesday. For DTW... Diurnal CU generally 3-5kft will increase during the afternoon. Shower and thunderstorm chances increase in the 23-03z time frame as disturbance over northern Illinois moves through. Thunderstorms could produce heavy down pours and strong wind gusts. Tonight, low level moisture will lead to ceilings in the 2-4kft range along with mvfr fog. Low chances for showers and possibly thunderstorms remain through early Wednesday afternoon until cold frontal passage. Winds will remain light southerly tonight veering westerly Wednesday and increasing slightly with fropa. DTW THRESHOLD PROBABILITIES... * High for ceiling at or below 5000 ft this afternoon and tonight. * Moderate for thunderstorms late evening and early tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...TF MARINE.......DRK HYDROLOGY....TF AVIATION.....DRC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 1, 4:09 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 409 PM EDT Tue Sep 1 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-022015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 409 PM EDT Tue Sep 1 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight Scattered thunderstorms will be possible this afternoon and evening as a frontal boundary remains stalled over Southeast Michigan. Heavy rainfall will be possible with any stronger showers or storms, and isolated storms may be able to produce wind gusts to 60 mph. Storm motion is expected to be southwest to northeast at 25 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-022015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 409 PM EDT Tue Sep 1 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Scattered thunderstorms will be possible this afternoon and evening as a frontal boundary remains stalled over Lake Huron. Heavy rainfall will be possible with any stronger showers or storms, and isolated storms may be able to produce wind gusts to 50 kt. Storm motion is expected to be southwest to northeast at 20 kt. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
In the hours before
Special weather statement, Sep 1, 6:18 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 618 PM EDT Tue Sep 1 2020 MIZ082-012300- Lenawee- 618 PM EDT Tue Sep 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LENAWEE COUNTY... At 618 PM EDT, a strong thunderstorm was located over Addison, or 8 miles north of Hudson, moving northeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will be near... Onsted around 635 PM EDT. Other locations impacted by this storm include Springville, Cambridge Junction, Manitou Beach-Devils Lake and Tipton. If outdoors, consider seeking shelter inside a building. LAT...LON 4207 8436 4207 8402 4201 8401 4191 8436 TIME...MOT...LOC 2218Z 237DEG 18KT 4198 8430 MR
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:18 PM EDT | Special Weather Statement | DTX | Lenawee | 42 min |
| Sep 1, 6:51 PM EDT | Special Weather Statement | DTX | Livingston | 54 min |
| Sep 1, 7:20 PM EDT | Special Weather Statement | DTX | Washtenaw | 55 min |
| Sep 1, 7:33 PM EDT | Special Weather Statement | DTX | Oakland | 72 min |
| Sep 1, 7:47 PM EDT | Special Weather Statement | DTX | Wayne | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.